Seroquel & Orthostatic Hypotension
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Seroquel & Orthostatic Hypotension


dx of bpi/ii for 10 yrs.  current med regimen: 900 lico3, lamictal 200 mg, seroquel 400 mg x 1.5 yrs.

during this past 1.5 yrs, pretty darn stable on this list of meds with very few side effects, very very med compliant.  past few mos waking up at night heart pounding, happening 2-3 x's per mo.  able to return to sleep eventually.  if prob returning to sleep take .5 klonopin. 

last night woke up w heart pounding, got up to go to bathroom and nearly freaking fainted-first time in my life-had to crawl back to bed-light headed, very tipsy-very out of the ordinary. if i didn't pass out in bed, i was really absnormally crashed out. aware that seroquel is SE labeled for orthostatic hypotension, however primarily during initial taper which is certainly not the case.

i would consider panic attack, if were not for pretty darn near syncope.  no family hx of heart conditions.  as far as i can tell, no change in recent diet, sleep, meds, dehydration etc.etc.etc.

have done google searches for noctural postural/orthostatic hypotension with no really helpful results.  seroquel and orthostatic/postural hypotension yields hits of seroquel SE disclosure.

at this pt pounding liquids trying to combat possible volume deficiency...?

thoughts?

btw, please erase email address if you are to post on your site, as confidentiality is important to me.

thanks,
 

Dear E' --
Hmm, better tell your doc', who might consider an electrocardiogram and some other basic tests.  Got to make sure you're not having rhythm problems associated with this apparent low blood pressure to the squash (aka brain). Or blood chemistry abnormalities possibly associated with lithium, so need to check kidneys, basic chemistry panel, and might as well check thyroid while you're at it.  Rarely lithium can cause calcium abnormalities through the parathyroid glands (this will show up on the chemistry panel). None of this sounds straightforward (why now? why lying down?), so you need to start will "all the usual suspects" for near syncope and go from there. You're right to check Seroquel but this doesn't sound like the orthostatic hypotension associated with that medication, as you've figured out. 

Dr. Phelps



Published August, 2005

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?